California, 2023

Avalanche and High Wind in California, March 13 to 14, 2023

March 13 to 14, 2023 · NWS EKA · 3 events in 3 counties and zones

Flooding and debris flow as well as generally unsettled weather continues.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

Flooding and debris flow as well as generally unsettled weather continues.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Mar 13, 2:19 PM PST, 40 minutes earlier.

Area forecast discussion, Mar 13, 2:19 PM PST, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
319 PM PDT Mon Mar 13 2023

.SYNOPSIS...Moderate to heavy rain, periods of gusty winds and
a threat for flooding are expected tonight through Tuesday. Drier
weather is expected Wednesday and Thursday with lighter rain
possible late in the week into the weekend.

&&

.DISCUSSION...A frontal system NW of the area will shift SE and
spread increasingly widespread and heavier rain across the area
through tonight. Heaviest rain is expected tonight into early
Tuesday as a plume of subtropical moisture streams into the area.
Low pressure will develop along the front W of the area tonight
in response to a digging upper trough over the E Pacific. This
feature will aid in the production another round of moderate to
heavy rain across the area late tonight and Wednesday. A Flood
Watch continues area-wide, with start and end times tailored to
the aforementioned rains. See the hydrology section below for more
specific river forecast information.

Southerly winds have also increased over the higher elevations.
Gusts around 50 mph have been observed and will continue though
this afternoon and early before the frontal wave diminishes.
Wind gusts will decrease tonight. Southerly winds will increase
again during the day Tuesday, particularly across Mendocino
and Lake Counties. Winds will shift to northerly and increase
over the coastal waters and adjacent land areas and coastal
headlands by late Tuesday afternoon as the surface low moves
inland. The path and strength of this low will influence how
strong the winds get and where the strongest winds develop. Wind
advisories continue in effect and may need to be extended into
the evening hours of Tuesday.

Snow levels will remain fairly high through the day Tuesday, then
drop Tuesday night as colder air filters into the area from the N. By
that time, precipitation will be winding down and becoming more
showery. As a result, the heaviest snows will occur in the highest
elevations of N Trinity County, with much lighter snows spreading to
lower elevations Tuesday night and early Wednesday. Early indications
are that we may be able to get by without any winter wx products.
Wednesday and Thursday are expected to be mostly dry. The coldest
night is expected to be Wednesday night as skies clear and winds
diminish. Lows will drop into the 20s across much of the N interior
with 30s along the coast. More precipitation is possible late in the
week, but amounts are expected to be generally light.

&&

.AVIATION...Numerous flight hazards occurred today as a storm system
with an associated cold front (from the NW) moved across the
region. SE-S winds were quite gusty, as well as increased "above
ground" winds that were the catalyst for probable marginal low
level winds shear through the morning hours. MVFR to IFR
conditions were most noted in heavier rain and just ahead of the
approaching frontal boundary. Matter fact, CEC reported a frontal
wind shift at 1:39 PM; surface wind decreased but Cig and Vis
further deteriorated. Another (subtropical-like) low pressure
system (SW of Mendocino) and the associated front will combined
with the Northwest front and track to the NE. This will bring
another bout of adverse weather to the region through tonight and
Tuesday...especially for the ACV and UKI terminals. /TAA

&&

.MARINE...A frontal boundary will stall over the southern waters
tonight as a compact surface low forms southwest of Cape Mendocino
by Tuesday morning. There is still some uncertainty with the
strength and progression of this low. Consensus is for a period of
near gales in at least the southern portion of the southern
waters, although the extent of these will depend on where the
front stalls out late tonight. However, there is much higher
confidence in blasting northerlies and steep seas developing
behind this low by Tuesday evening. Winds should settle down
around mid-week, though northerly waves will remain steep and
elevated.

&&

.HYDROLOGY...Area main stem rivers and tributaries will be on the
rise tonight through Tuesday. The Russian River at Hopland and
the Eel River at Fernbridge are both forecast to exceed flood
stage. Elsewhere, the Mad River at Arcata and Smith River at Dr
Fine Bridge are forecast to reach monitor stage this evening. All
other rivers will see rapid rises, but forecast to remain below
monitor stage at this time. Clear Lake may approach monitor stage
in the next five days, however. Last, all of this rain will also
bring the threat of small stream flooding and flood watches have
been issued for small stream and areal flooding through Tuesday
night for the entire region. /SEC/DJB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Flood Watch through late Tuesday night for CAZ101>115.

     Wind Advisory until 6 PM PDT this evening for CAZ104-106-
     110.

     Wind Advisory until 4 PM PDT this afternoon for CAZ105.

     Wind Advisory from 6 AM to 5 PM PDT Tuesday for CAZ109>115.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Flood Watch through late Tuesday night for PZZ410.

     Small Craft Advisory until 9 PM PDT this evening for PZZ450-
     455-475.

     Gale Warning from 4 PM Tuesday to 1 AM PDT Wednesday for
     PZZ450.

     Gale Warning from 4 PM Tuesday to 3 AM PDT Wednesday for
     PZZ455.

     Small Craft Advisory until 3 PM PDT this afternoon for
     PZZ470.

     Gale Warning from 2 PM Tuesday to 1 AM PDT Wednesday for
     PZZ470.

     Gale Warning from 8 AM Tuesday to 3 AM PDT Wednesday for
     PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Mar 13, 4:07 AM PST, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
507 AM PDT Mon Mar 13 2023

CAZ101-102-141215-
Coastal Del Norte-Del Norte Interior-
507 AM PDT Mon Mar 13 2023

...WIND ADVISORY IN EFFECT UNTIL NOON TODAY...
...FLOOD WATCH IN EFFECT FROM 8 AM THIS MORNING THROUGH LATE TUESDAY
NIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is in effect noon today. A Flood Watch is in effect
from 8 AM this morning through late Tuesday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Flood Watch will be in effect through late Tuesday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ109-111>115-141215-
Mendocino Coast-Northeastern Mendocino Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Northern Lake-Southern Lake-
507 AM PDT Mon Mar 13 2023

...FLOOD WATCH IN EFFECT FROM 2 PM THIS AFTERNOON THROUGH LATE
TUESDAY NIGHT...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 5 PM TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is in effect from 2 PM this afternoon through late
Tuesday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Flood Watch will be in effect through late Tuesday night. A Wind
Advisory will be in effect from 6 AM to 5 PM Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ110-141215-
Northwestern Mendocino Interior-
507 AM PDT Mon Mar 13 2023

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM THIS EVENING...
...FLOOD WATCH IN EFFECT FROM 2 PM THIS AFTERNOON THROUGH LATE
TUESDAY NIGHT...
...WIND ADVISORY IN EFFECT FROM 6 AM TO 5 PM TUESDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Wind Advisory is in effect from noon today to 6 PM this evening. A
Flood Watch is in effect from 2 PM this afternoon through late
Tuesday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Flood Watch will be in effect through late Tuesday night. A Wind
Advisory will be in effect from 6 AM to 5 PM Tuesday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ105-141215-
Northern Humboldt Interior-
507 AM PDT Mon Mar 13 2023

...FLOOD WATCH IN EFFECT FROM 8 AM THIS MORNING THROUGH LATE TUESDAY
NIGHT...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 3 PM THIS
AFTERNOON...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is in effect from 8 AM this morning through late
Tuesday night. A Wind Advisory is in effect from 9 AM this morning to
3 PM this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Flood Watch will be in effect through late Tuesday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ103-104-106-141215-
Northern Humboldt Coast-Southwestern Humboldt-
Southern Humboldt Interior-
507 AM PDT Mon Mar 13 2023

...FLOOD WATCH IN EFFECT FROM 8 AM THIS MORNING THROUGH LATE TUESDAY
NIGHT...
...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM THIS
EVENING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is in effect from 8 AM this morning through late
Tuesday night. A Wind Advisory is in effect from 9 AM this morning to
6 PM this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Flood Watch will be in effect through late Tuesday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

CAZ107-108-141215-
Northern Trinity-Southern Trinity-
507 AM PDT Mon Mar 13 2023

...FLOOD WATCH IN EFFECT FROM 8 AM THIS MORNING THROUGH LATE TUESDAY
NIGHT...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Flood Watch is in effect from 8 AM this morning through late
Tuesday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A Flood Watch will be in effect through late Tuesday night.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

For further details please refer to NOAA Weather Radio or
weather.gov/eureka.

In the hours before

Local storm report, Mar 13, 2:18 PM PST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
318 PM PDT MON MAR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FLOOD            2 S SMITH RIVER         41.90N 124.15W
03/13/2023                   DEL NORTE          CA   DEPT OF HIGHWAYS

            MORRISON CREEK FLOODING FRED HEIGHT DRIVE.

&&

RPA
Local storm report, Mar 13, 2:21 PM PST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
321 PM PDT MON MAR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HEAVY RAIN       6 ENE SMITH RIVER       41.96N 124.03W
03/13/2023  E3.00 INCH       DEL NORTE          CA   PUBLIC

            ROCK OR MUDSLIDE ONTO HIGHWAY 199. OVER 3
            INCHES OF RAIN HAS FALLEN IN THIS AREA IN
            THE LAST 24 HOURS.

&&

RPA
Local storm report, Mar 13, 2:22 PM PST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
322 PM PDT MON MAR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     NON-TSTM WND DMG 6 SE FT DICK            41.80N 124.08W
03/13/2023                   DEL NORTE          CA   DEPT OF HIGHWAYS

            THREE FOOT DIAMETER TREE BLOCKING THE ENTIRE
            ROADWAY OF HIGHWAY 199.

&&

RPA
Local storm report, Mar 13, 2:54 PM PST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EUREKA CA
354 PM PDT MON MAR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     FLOOD            1 N BRICELAND           40.11N 123.90W
03/13/2023                   HUMBOLDT           CA   DEPT OF HIGHWAYS

            BRICELAND-THORNE ROAD IS BEGINNING TO FLOOD;
            POSSIBLY DUE TO CLOGGED CULVERT.

&&

RPA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 avalanche. Local standard time, as filed.

High Wind, Coastal Del Norte

When
March 13, 2:59 PM PST
Where
Coastal Del Norte forecast zone
Measured
42 kt (48 mph) estimated gust
Property damage
$1.0 million
Reported by
Department of Highways
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Non thunderstorm related wind damage involving a downed tree about 3 feet diameter, blocking hwy 199.

Avalanche, Del Norte Interior

When
March 14, 5:16 AM PST
Where
Del Norte Interior forecast zone
Reported by
Law Enforcement
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

An Avalanche is being reported 7 miles ENE of Gasquet, Rockslide is blocking hwy 199 at Patricks Creek road.

High Wind, Northern Humboldt Coast

When
March 14, 6:07 PM PST
Where
Northern Humboldt Coast forecast zone
Measured
36 kt (41 mph) estimated gust
Property damage
$1.0 million
Reported by
Law Enforcement
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Non-thunderstorm related wind damage fell a tree 25 to 30 inches in diameter, 100 plus feet in length, blocking the northbound lane of the hwy 101.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2023Every state in 2023This day in weather historyWarnings in California, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1091442, 1091445, 1091446.